Wisconsin, 2017

Winter Storm in Wisconsin, January 16 to 17, 2017

January 16 to 17, 2017 · NWS GRB · 6 events in 6 counties and zones

Warm air moving into the area ahead of a low pressure system brought near freezing temperatures that resulted in a wintry mix of precipitation across central Wisconsin. 40 inch of ice accretion was reported along with a light accumulation of sleet and snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Warm air moving into the area ahead of a low pressure system brought near freezing temperatures that resulted in a wintry mix of precipitation across central Wisconsin. Between 0.25 and 0.40 inch of ice accretion was reported along with a light accumulation of sleet and snow. The freezing rain and sleet caused roads across central Wisconsin to become ice-covered, resulting in numerous vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 16, 2:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 16, 2:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
239 PM CST Mon Jan 16 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 238 PM CST Mon Jan 16 2017

A messy forecast to say the least with a variety of precipitation
types to discern with temperatures a couple of degrees either side
of freezing across central and east-central WI. Road temperatures
are also a couple of degrees either side of freezing, so this
could also play a large role in precipitation type.

The 20z MSAS surface analysis showed a weakening area of high
pressure that extended from central MN east-southeast through the
Great Lakes to the New England states. Low pressure was situated
over northeast KS with an arc of mixed precipitation extended from
eastern Nebraska to southern WI to western Indiana.

Models agree in taking the surface low from northeast KS to
southern Lake MI tonight and bring a wintry mix of precipitation
to most of northeast WI. Model forecast soundings indicate that
temperatures will hover around the freezing mark from 7K ft to the
surface across central/east-central WI, thus a continued threat
for a variety of precipitation types through the night. For
northern WI where temperatures will be colder, expect to see
mainly a snow/freezing rain mix. For central/east-central WI,
expect a full complement of freezing rain, sleet and a little snow
with ice accumulations in the 1/10 to 2/10 range. Locations closer
to Lake MI may see more of a rain/freezing rain combination as
east-northeast winds pull slightly warmer air inland. Snow
accumulations of an inch or two are possible between highways 64
and 54. Do not plan on making any changes to current headlines
based on projected QPF amounts. Look for min temperatures to range
from the middle to upper teens over north-central WI near the
Upper MI border, to the lower and middle 30s across east-central
WI.

The surface low will continue to track northeast across Lower MI
into extreme southeast Ontario on Tuesday. Mixed precipitation is
forecast to carry over into Tuesday morning central/east-central
WI, while northern WI should see a chance for light snow. All of
the precipitation should gradually come to an end Tuesday
afternoon with even some peeks of sunshine possible over north-
central WI later in the day. Since stronger forcing/lift to be to
our east by daybreak, do not anticipate much in the way of
additional icing (< 0.05"), but still enough to make for hazardous
travel conditions for the morning commute (especially secondary
roads, bridges, overpasses, driveways and sidewalks). Max
temperatures for Tuesday will mainly be in the middle 30s across
the entire forecast area.

.LONG TERM...Tuesday Night Through Monday
Issued at 238 PM CST Mon Jan 16 2017

Ridging will bring a period of quiet weather to northeast
Wisconsin during the middle to late part of the work week.
Temperatures during this period will slowly warm from the middle
30s, to around 40 degrees by the end of the week. There will be a
slight chance for rain to sneak into the far southern cwa on
Friday, however the best chance for rain will not arrive until the
weekend when a weak upper level system lifts north through the
western Great Lakes region. Even then the weak system will only
warrant chancy pops as moisture and dynamics are fairly limited.

A fairly strong low pressure system developing out over the
southern Plains and tracking through the Ohio Valley early next
week could make things interesting in the far portion of the
extended. The ECMWF pushes this system through the Ohio Valley
with minimal impact to the western Great Lakes, while the GFS
curves the system back north towards Chicago by next Monday. It is
difficult at best to determine how this system will track through
the CONUS, however given the different solutions it certain bears
watching as it draws closer.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1122 AM CST Mon Jan 16 2017

Flying conditions are expected to deteriorate from south to north
this afternoon as an area of low pressure approaches from the
central Plains. Surface temperatures around freezing, combined
with road/runway temperatures below freezing, will lead to mix of
precipitation types this afternoon through tonight. Icing of 1/10
to 2/10 of an inch is anticipated for all TAF sites, except RHI
where the precipitation type would be mainly snow with a light
accumulation. Cigs/vsbys are forecast to start at VFR, but quickly
drop into the IFR category by early evening and IFR conditions for
the overnight hours. As the surface low continues to track
northeast across Lower Michigan on Tuesday, the precipitation will
gradually dissipate with improving conditions later in the day.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for WIZ035>040-
045-048>050.

Winter Weather Advisory until noon CST Tuesday for WIZ020-022-
030-031-074.

Winter Weather Advisory from 7 PM this evening to noon CST
Tuesday for WIZ013-018-019-021-073.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Jan 16, 2:51 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CST MON JAN 16 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
251 PM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED AS A LARGE BAND OF
PRECIPITATION LIFTS NORTH ACROSS THE AREA FROM SOUTH TO NORTH
THIS EVENING...THEN CONTINUE THROUGH THE NIGHT. A WINTRY MIX OF
PRECIPITATION IS EXPECTED ACROSS THE REGION. FREEZING RAIN IS MOST
LIKELY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN...WHILE A MIX OF
FREEZING RAIN AND SNOW IS EXPECTED ACROSS NORTHERN WISCONSIN.
TRAVEL COULD BECOME EXTREMELY HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE HAZARDOUS TRAVEL CONDITIONS WILL PERSIST INTO TUESDAY MORNING
UNTIL THE MIXED PRECIPITATION DIMINISHES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TONIGHT INTO
TUESDAY MORNING.

LMZ521-522-541>543-172100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
251 PM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

KALLAS/KURIMSKI

In the hours before

Local storm report, Jan 16, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CST MON JAN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FREEZING RAIN    4 NE IOLA               44.54N 89.05W
01/16/2017  M0.10 INCH       WAUPACA            WI   TRAINED SPOTTER

            CURRENT TEMP 29 DEGREES. MANY REPORTS OF ACCIDENTS ON HWY
            10 JUST WEST OF WAUPACA.

&&

SAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Marathon

When
January 16, 6:00 PM CST to January 17, 6:00 AM CST
Where
Marathon forecast zone
Reported by
Public
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Freezing rain caused icy roads across Marathon County, and up to a quarter of an inch of ice was measured on tree limbs in Rothschild.

Winter Storm, Shawano

When
January 16, 6:00 PM CST to January 17, 6:00 AM CST
Where
Shawano forecast zone
Reported by
Unknown
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Freezing rain caused an accumulation of ice across Shawano County.

Winter Storm, Wood

When
January 16, 6:00 PM CST to January 17, 6:00 AM CST
Where
Wood forecast zone
Reported by
Broadcast Media
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Freezing rain caused many side streets in Wood County to become ice-covered and dangerous. There were numerous reports of vehicles sliding off the road on Highway 10 and Highway 73 in eastern Wood County.

Winter Storm, Portage

When
January 16, 6:00 PM CST to January 17, 6:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Freezing rain caused icy roads across Portage County, and as much as 0.3 inch of ice accumulation was measured in Plover.

Winter Storm, Waupaca

When
January 16, 6:00 PM CST to January 17, 6:00 AM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Freezing rain caused icy roads across Waupaca County, and a spotter near Iola measured a tenth of an inch of ice accumulation. There were numerous reports of accidents on Highway 10 just west of Waupaca.

Winter Storm, Waushara

When
January 16, 6:00 PM CST to January 17, 6:00 AM CST
Where
Waushara forecast zone
Reported by
Unknown
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Freezing rain caused an accumulation of ice across Waushara County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674559, 674560, 674561, 674562, 674563, 674564.